Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 96, NWS Melbourne, FL

August 5, 1994Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 1994, 3:45 PM EDT for Volusia County, Florida. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Aug 5, 1994, 3:45 PM EDT (19:45 UTC)
Expired
Aug 5, 1994, 4:35 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KAYS), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1994-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1994-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 051944 RRA
SVRMLB
FLC127-052045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT FRI AUG 5 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN VOLUSIA COUNTY
 
 
 
 
AT 345 PM WEATHER RADAR IN MELBOURNE INDICATED A SEVERE THUNDERSTORM 4
MILES WEST OF ORMOND BEACH. THE THUNDERSTORM WAS MOVING NORTHEAST AT 5
MPH. WEATHER OBSERVERS AT THE DAYTONA BEACH AIRPORT REPORTED 47 MPH
WINDS AND PEA SIZEHAIL WITH THIS STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT FRI AUG 5 1994

88D SHOWING C BRZ STAIONERY ALONG CST ATTM WITH STORMS FORMING ALONG
IT. W CST C BRZ OVER C PART OF FL MOVING EAST. COLLISON WILL HAPPEN
LATE. MODELS INDICATE WESTERLY WINDS THROUGH ATMOS TO CONTINUE THROUGH
PD AND WILL LIKEWISE KEEP POPS HIGHEST ALONG EAST CSTL COUNTIES.

@1...VOLUSIA BREVARD INDIAN RIVER
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...ST LUCIE MARTIN OKEECHOBEE

MCO 73/94/72/93 3535
DAB 72/90/72/90 3636
MLB 73/90/72/90 3636

.MLB...NONE.

SJH

In the hours before

Special weather statement, Aug 5, 1:10 PM EDT, 2 hours 35 minutes before
FLZ041-044>047-053-054-058-059-064-501-051815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
110 PM EDT FRI AUG 5 1994

...THUNDERSTORMS WHICH COULD PRODUCE WATERSPOUTS ARE ALONG THE
INDIAN RIVER...ST LUCIE AND MARTIN COUNTY COAST...

AT 1 PM DOPPLER RADAR AND SATELLITE DATA INDICATED A LINE OF
THUNDERSTORMS EXTENDING ALONG THE INTRACOASTAL WATERWAYS FROM
SEBASTIAN TO SAINT LUCIE INLET. SINCE WINDS ARE RELATIVELY WEAK IN
THE ATMOSPHERE WATERSPOUT DEVELOPMENT IS POSSIBLE WITH THESE
THUNDERSTORMS. SINCE ANY WATERSPOUTS WHICH DO DEVELOP WILL BE CLOSE
TO LAND...RESIDENTS AND BOATERS SHOULD ARE ASKED TO KEEP ALERT TO
THUNDERSTORM DEVELOPMENT IN THEIR AREA AND TO KEEP AN EYE TO THE
SKY AND KEEP TUNED TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO
STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

OTHER SHOWERS AND THUNDERSTORMS WERE OVER THE LAKE GEORGE AREA AND
WERE WEST OF THE LAKE/SUMTER COUNTY LINE. THIS ACTIVITY WAS MOVING
NORTHEAST AT 10 MPH.

REMEMBER...A WATERSPOUT WHICH MAKES LANDFALL CAN CAUSE STRUCTURAL
DAMAGE AND INJURY. IF YOU SEE A WATERSPOUT SEEK SHELTER IN A
REINFORCED BUILDING. REPORT ALL WATERSPOUTS TO THE 911 OPERATOR OR
OTHER LOCAL OFFICIALS AND TELL THEM TO RELAY YOUR REPORT THE THE
NATIONAL WEATHER SERVICE IN MELBOURNE.
Special weather statement, Aug 5, 1:47 PM EDT, 1 hour 58 minutes before
FLZ040-051850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
147 PM EDT FRI AUG 5 1994

...STRONG THUNDERSTORMS DEVELOPING OVER MARION COUNTY....

NATIONAL WEATHER SERVICE RADAR OBSERVED STRONG THUNDERSTORMS
NEAR OCALA AND NEAR WEIRSDALE. THE THUNDERSTORMS WERE MOVING
EAST AT 5 TO 10 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Aug 5, 2:07 PM EDT, 1 hour 38 minutes before
FLZ064-051910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT FRI AUG 5 1994

...STRONG THUNDERSTORM IN SOUTHEASTERN MARTIN COUNTY...

AT 205 PM WEATHER RADAR WAS INDICATING A STRONG THUNDERSTORM IN
SOUTHEASTERN MARTIN COUNTY JUST NORTHWEST OF JUPITER INLET. THE
STORMS WAS MOVING SOUTH AT 5 MPH AND WILL MOVE OUT OF THE COUNTY BY
230 PM

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

MARINE INTERESTS IN THIS AREA SHOULD PREPARE FOR WINDS IN
EXCESS OF 35 MPH...FREQUENT LIGHTNING  AND LOCALLY HEAVY SEAS.
INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION
DEVICES. DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY.
Special weather statement, Aug 5, 3:01 PM EDT, 44 minutes before
FLZ041-044-052005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT FRI AUG 5 1994

...STRONG THUNDERSTORMS IN NORTHERN LAKE COUNTY MOVING TOWARDS
VOLUSIA COUNTY...

AT 3 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN
LAKE COUNTY OVER THE OCALA NATIONA FOREST...OR 4 MILES NORTHWEST OF
PAISLEY. THE THUNDERSTORM WAS MOVING EAST AT 10 MPH AND WILL AFFECT
NORTHERN VOLUSIA COUNT WITHIN THE HOUR.

THESE THUNDER@STORMS CAN PRODUCE GUSTY WINDS...DANGEROUS
LIGHTNING...HEAVY RAIN AND POSSIBLY SMALL HAIL.  IF THREATENING
WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN A SOLID BUILDING.
MOTORISTS SHOULD SLOW DOWN AND KEEP ALERT FOR PONDING OF WATER ON
ROADS.
Special weather statement, Aug 5, 3:02 PM EDT, 43 minutes before
FLZ041-044-052005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT FRI AUG 5 1994

...STRONG THUNDERSTORMS IN NORTHERN LAKE COUNTY MOVING TOWARDS
VOLUSIA COUNTY...

AT 3 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN
LAKE COUNTY OVER THE OCALA NATIONA FOREST...OR 4 MILES NORTHWEST OF
PAISLEY. THE THUNDERSTORM WAS MOVING EAST AT 10 MPH AND WILL AFFECT
NORTHERN VOLUSIA COUNT WITHIN THE HOUR.

THESE THUNDERSTORMS CAN PRODUCE GUSTY WINDS...DANGEROUS
LIGHTNING...HEAVY RAIN AND POSSIBLY SMALL HAIL.  IF THREATENING
WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN A SOLID BUILDING.
MOTORISTS SHOULD SLOW DOWN AND KEEP ALERT FOR PONDING OF WATER ON
ROADS.
Special weather statement, Aug 5, 3:15 PM EDT, 30 minutes before
FLZ041-044>047-053-054-058-059-064-501-052020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT FRI AUG 5 1994

...STRONG THUNDERSTORMS DEVELOPING ACROSS PARTS OF EAST CENTRAL
FLORIDA...

AT 315 PM WEATHER RADAR WAS INDICATING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM LAKE GEORGE TO PAISLEY EASTWARD TO
LAKE HELEN TO DAYTONA BEACH AND EDGEWATER. THE ACTIVITY WAS
DRIFTING SLOWLY TO THE EAST AT 5 MPH.

THESE THUNDERSTORMS COULD INCREASE IN INTENSITY AS THE WEST COAST
SEA BREEZE COLLIDES WITH THESE THUNDERSTORMS. RESIDENTS SHOULD BE
PREPARED FOR STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND
LIGHTNING...HEAVY RAIN AND POSSIBLY SOME SMALL HAIL.

OTHER STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN BREVARD
COUNTY LATER THIS AFTERNOON AND EARLY THIS EVENING.

ELSEWHERE ACROSS THE REGION SHOWERS AND A FEW THUNDERSTORMS WERE
LOCATED IN THE KISSIMMEE SAINT CLOUD REGION.
STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:35 PM EDTSevere Thunderstorm WarningMLBFlagler55 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.